The Food and Drug Administration (FDA) has issued a warning about one patient with multiple sclerosis (MS) being treated with Tecfidera (dimethyl fumarate; Biogen Idec) who developed progressive multifocal leukoencephalopathy (PML) and later died.
Following this incident, information about PML is being included in the drug label for Tecfidera. Patients who are taking Tecfidera are urged to contact their healthcare professionals immediately if they experience any of the following symptoms: new or worsening weakness; trouble using their arms or legs; or changes to thinking, eyesight, strength or balance. Healthcare professionals are to discontinue treatment at the patient’s first sign or symptom suggestive of PML. In addition, a diagnostic evaluation including the monitoring of lymphocyte counts is recommended.
Tecfidera, a nicotinic acid receptor agonist, was approved in March 2013 as first-line oral treatment for patients with relapsing forms of MS. Tecfidera activate the Nuclear factor-like2 (Nrf2) pathway, which is involved in the cellular response to oxidative stress.
Currently, this is the only confirmed case of PML in patients taking Tecfidera. It has not been established whether the patient’s low lymphocyte count contributed to the development of PML or if it is a risk factor for PML development in Tecfidera-treated patients.
For more information visit FDA.gov.